Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Every graph has an embedding in $ S^3$ containing no non-hyperbolic knot

Authors: Erica Flapan and Hugh Howards
Journal: Proc. Amer. Math. Soc. 137 (2009), 4275-4285
MSC (2000): Primary 57M25; Secondary 05C10
Published electronically: July 20, 2009
MathSciNet review: 2538588
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In contrast with knots, whose properties depend only on their extrinsic topology in $ S^3$, there is a rich interplay between the intrinsic structure of a graph and the extrinsic topology of all embeddings of the graph in $ S^3$. For example, it was shown by Conway and Gordon that every embedding of the complete graph $ K_7$ in $ S^3$ contains a non-trivial knot. Later it was shown that for every $ m\in N$ there is a complete graph $ K_n$ such that every embedding of $ K_n$ in $ S_3$ contains a knot $ Q$ whose minimal crossing number is at least $ m$. Thus there are arbitrarily complicated knots in every embedding of a sufficiently large complete graph in $ S^3$. We prove the contrasting result that every graph has an embedding in $ S^3$ such that every non-trivial knot in that embedding is hyperbolic. Our theorem implies that every graph has an embedding in $ S^3$ which contains no composite or satellite knots.

References [Enhancements On Off] (What's this?)

  • 1. R. Benedetti and C. Petronio, Lectures on Hyperbolic Geometry, Universitext, Springer-Verlag, Berlin (1992). MR 1219310 (94e:57015)
  • 2. J. Conway and C. Gordon, Knots and links in spatial graphs, J. Graph Theory 7 (1983) 445-453. MR 722061 (85d:57002)
  • 3. E. Flapan, Intrinsic knotting and linking of complete graphs, Algebraic and Geometric Topology 2 (2002) 371-380. MR 1917057 (2003g:57006)
  • 4. E. Flapan, B. Mellor, and R. Naimi, Intrinsic linking and knotting are arbitrarily complex, Fundamentica Mathematicae 201 (2008), 131-148.
  • 5. W. Thurston, Three-Dimensional Geometry and Topology, Vol. 1, edited by Silvio Levy, Princeton Mathematical Series, 35, Princeton University Press, 1997. MR 1435975 (97m:57016)
  • 6. W. Thurston, Three-dimensional manifolds, Kleinian groups, and hyperbolic geometry, Bull. Amer. Soc. (N.S.) 6 (1982) 357-381. MR 648524 (83h:57019)
  • 7. F. Waldhausen, Eine Klasse von $ 3$-dimensionalen Mannigfaltigkeiten. I, II, Invent. Math. 3 (1967) 308-333; ibid. 4 (1967) 87-117. MR 0235576 (38:3880)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57M25, 05C10

Retrieve articles in all journals with MSC (2000): 57M25, 05C10

Additional Information

Erica Flapan
Affiliation: Department of Mathematics, Pomona College, 610 North College Avenue, Claremont, California 91711-6348

Hugh Howards
Affiliation: Department of Mathematics, Wake Forest University, P.O. Box 7388, Winston-Salem, North Carolina 27109-7388

Received by editor(s): October 31, 2008
Received by editor(s) in revised form: March 16, 2009
Published electronically: July 20, 2009
Communicated by: Alexander N. Dranishnikov
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society